Get Emergency Care for a Drug Overdose in Arizona
A drug overdose occurs when a person takes more than the recommended amount of a drug. While drug overdoses can be intentional, most are accidental and unintentional. An overdose can lead to toxic drug levels in the body — such as from illegal drugs, narcotics, prescription medications, and over-the-counter medicines — and lead to life-threatening complications.
Dignity Health offers immediate treatment for drug overdose in Arizona, as part of our emergency services. You should call 9-1-1 right away if you suspect an overdose.
Drug Overdose Symptoms
Symptoms of overdose depend on the kind of drug(s) taken. Toxic levels of prescription, over-the-counter, and recreational drugs can cause a wide range of serious side effects.
Some examples of drug overdose symptoms are:
- Breathing problems, extreme drowsiness, and unconsciousness — caused by narcotics and depressants (downers)
- Aggression, paranoia, hallucinations — caused by hallucinogens
- Agitation, rapid breathing, and rapid heart rate — caused by stimulants (upper)s
- Serious side effects at toxic levels — caused by prescription and over-the-counter drugs
- Impaired motor skills — caused by marijuana and many other drugs
If you are experiencing one or more of these symptoms, call 9-1-1 for emergency medical care.
Drug Overdose Causes
The following risk factors make you more likely to have a drug overdose:
- Heavy drug use
- Combining drugs and alcohol or mixing different kinds of drugs
- Using drugs while alone
- Use of injection drugs
- Having a mental health condition
- History of drug overdose
- Poor overall health
Drug Overdose Treatment at Dignity Health
Treatment for overdose will depend on the type of drug(s) taken. For suspected overdoses, always call 9-1-1.
While waiting for assistance, you can help someone that has had an overdose by following these steps:
- Comfort them (i)f they are conscious and helping them remain calm.
- Try to determine what type of drug was taken.
- Try to prevent the person from taking any more of the drug. Keep yourself safe if the person is acting aggressively.
- If the person is unconscious, check their vital signs (b)reathing and pulse, and start CPR if necessary until help arrives.
For less severe situations that still require a trip to the ER, use our InQuicker™ online tool and select your estimated hospital arrival time. Upon arrival and check-in, you will see a doctor who will assess your situation and determine the next appropriate level of care.Dignity Health offers a wide range of diagnostic tests and emergency treatments for mild to severe cases of drug overdose in Arizona.